Reactivation of hepatitis B virus (HBV) is known to occur frequently after hematopoietic stem cell transplantation (HSCT). The reactivation can be prevented by nucleos(t)ide analogue (NA), but it is unclear how long NA should be continued. Here, we report 3 cases of HBV reactivation with discontinuation of NA following the discontinuation of immunosuppressive therapies after HSCT. Three male patients aged 34, 59, and 54 years received allogeneic HSCT (allo-HSCT) for chronic myeloid leukemia, mixed phenotype acute leukemia, and myelodysplastic syndrome, respectively. Before HSCT, 2 patients were positive for hepatitis B surface antigen (HBsAg) and 1 patient was negative for HBsAg and positive for antibodies to hepatitis B core antigen. NA (lamivudine or entecavir) was started at the same time as HSCT and stopped after the discontinuation of immunosuppressive therapies. In all patients, the serum HBV DNA levels were increased after the discontinuation of NAs. Two of the three patients developed severe hepatitis with high levels of HBV DNA (7.5 and 7.4 log IU/mL, respectively). A patient without hepatitis was re-administered NA soon after the HBV DNA started to increase (3.3 log IU/mL). Interestingly, the 2 patients who developed hepatitis cleared HBsAg promptly after the recovery from hepatitis and they could stop NAs without the reversion of HBsAg. It was speculated that transplanted immune cells, which were naïve for HBV, react strongly with HBV antigens that were increased after the NA discontinuation. The discontinuation of NA after allo-HSCT is not recommended generally because strong hepatitis might be induced even after several years.
- Allogeneic hematopoietic stem cell transplantation
- Case report
- Hepatitis B surface antigen seroclearance
- Hepatitis B virus reactivation
ASJC Scopus subject areas